Maryland, 2010

Damaging Winds in Maryland, November 17, 2010

November 17, 2010 · NWS PHI · 5 events in 4 counties and zones

A squall line of showers and thunderstorms that preceded a cold front produced wind damage during the early morning on the 17th across the Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A squall line of showers and thunderstorms that preceded a cold front produced wind damage during the early morning on the 17th across the Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 17, 12:53 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Nov 17, 12:53 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1253 AM EST WED NOV 17 2010

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM OVER LAKE ERIE WILL REACH EASTERN
CANADA WEDNESDAY WHIPPING A COOL FRONT OFF OUR MID ATLANTIC COAST
AROUND DAYBREAK WEDNESDAY. BEHIND THE FRONT... HIGH PRESSURE WILL
BUILD INTO THE AREA WEDNESDAY AFTERNOON AND EVENING. A COLD FRONT
WILL CROSS THE AREA THURSDAY EVENING. HIGH PRESSURE WILL BECOME
NEARLY STATIONARY OVER THE SOUTHEAST UNITED STATES FRIDAY INTO
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE 04Z UPDATE WAS TO BUMP UP THE TEMPERATURES ACROSS THE ENTIRE
CWA AS THE WARM FRONT IS MAKING NORTHWARD PROGRESS. THE MILDER AND
MORE MOIST AIRMASS IS ALLOWING FOR BETTER MIXING TO BEGIN,
THEREFORE INCREASED THE WINDS A BIT AS WELL. THE HOURLY
TEMPERATURE GRIDS WERE ADJUSTED TO GENERALLY SHOW A STEADY OR
GRADUAL INCREASE THROUGH THE OVERNIGHT. THE LAV/LAMP GUIDANCE IS
CATCHING ONTO THIS, THEREFORE IT WAS BLENDED IN TO SET THE TREND.
STILL WATCHING A LINE OF MOSTLY LOW-TOPPED CONVECTION ACROSS
CENTRAL PENNSYLVANIA ON SOUTHWARD. THIS LINE IS MORE BROKEN ACROSS
VIRGINIA. THERE IS A RIBBON OF BETTER INSTABILITY IN THAT AREA AHEAD
OF THE STRONG FRONTAL/SYNOPTIC FORCING. WILL STILL CARRY A MENTION OF
SOME THUNDER OVERNIGHT AS THIS ACTIVITY SLIDES EASTWARD.

OTHERWISE, BASED ON THE UPWIND VAD WIND PROFILES AND SOUNDINGS THE
WRF-NMM 18Z WIND FCSTS ARE AVERAGING 5 TO 10 KTS TOO STRONG ACROSS
DELMARVA AND VIRGINIA. IT LOOKS AS THOUGH THE GFS AND ECMWF ARE
VERIFYING BETTER. IN TERMS OF THE CONVECTION ALSO, BOTH LATTER
MODELS INSTAB PROFILES ARE MATCHING THE ONGOING C-G LTGNG BETTER
THAN THE WRF-NMM. UPDATES TO THE GRIDS/ZONES THAT HAVE BEEN MADE
ARE TIED TO THESE MODELS. MOST OF THE PREVIOUS DISCUSSION STILL
HOLDS. LOOKS LIKE THE BEST CHANCE OF THE STRONGER WINDS MIXING
DOWN WOULD COME TOWARD MORNING WHEN THERE IS A BIT OF SFC
INSTABILITY FCST PLUS SOME DRIER AIR BEHIND THE CDFNT.

THE NEXT ISSUE IN THE WIND. THE 1200 UTC NAM IS THE CLOSEST WITH
THE SURFACE LOW AND LOW LEVEL CIRCULATION. THIS SOLUTION WOULD
PROVIDE THE GREATEST MOMENTUM TRANSFER POTENTIAL. WITH THE NAM
OVER FORECASTING THE WIND BASED ON ITS 6 HR VERIFICATION...THE
PROBABILITY OF WIND ADVISORY GUSTS ACROSS OUR EASTERN CWA HAS
DECREASED FURTHER.

THERE WILL ALSO BE A WINDOW FOR 40 MPH WIND GUSTS JUST AHEAD OF THE
COLD FRONT BETWEEN 0900 UTC AND 1200 UTC WEDNESDAY. THE DEPTH OF THE
MIXED LAYER BECOMES DEEPER JUST AHEAD OF THE FRONT...WITH ACCESS TO
45 KNOTS OF WIND. NOT CONFIDENT ENOUGH IN THIS SCENARIO FOR A WIND
ADVISORY.

THE LAST CONCERN (AND MAYBE THE MOST PROBLEMATIC) IS THE POTENTIAL
FOR LOW TOPPED CONVECTION PRODUCING GUSTY WINDS LATER TONIGHT.
THROUGH THE WARM FRONTAL PASSAGE...THE LOW LEVEL REMAINS TOO STABLE
FOR SURFACE BASED CONVECTION...AND ANY CONVECTION WITH THE WARM
FRONT SHOULD BE ELEVATED.

AFTER THE PASSAGE OF THE WARM FRONT...THE LAPSE RATES COULD BECOME
NEUTRAL FOR A TIME AS THE COLD FRONT APPROACHES. MODEL SOUNDINGS ARE
SHOULD NEAR SURFACE BASED CAPE VALUES HIGH ENOUGH TO BE CONCERNED
ABOUT DISCRETE CELLULAR DEVELOPMENT. THIS WOULD MOST LIKELY OCCUR
OVER MARYLAND AND SOUTH CENTRAL PENNSYLVANIA AROUND 0900 UTC...
PROGRESSING TO THE COAST BY ABOUT 1200 UTC WEDNESDAY.

IF THIS SCENARIO WERE TO PAN OUT...A BROKEN LINE OF CONVECTION COULD
DEVELOP JUST AHEAD OF THE COLD FRONT...WHICH WOULD BE MOVING AT
ABOUT 40 KNOTS. THE MOVEMENT AND POTENTIAL FOR TAP THE HIGH BULK
SHEAR AVAILABLE NEAR THE FRONT COULD PRODUCE GUSTY WINDS WITH THE
CONVECTION. IN ADDITION...THOUGH THE LOW LEVEL HELICITY WILL BE
DECREASING AT THAT POINT...IT COULD RESULT IN ROTATING STORMS IN A
LOW LCL ENVIRONMENT.

NOT TOTALLY BUYING INTO THIS...AS MOST LOW INSTABILITY/HIGH SHEAR
EVENT HAVE DIFFICULTY PRODUCING DEEP ENOUGH CONVECTION TO TAP THE
WIND FIELD. WILL CONTINUE TO MENTION THUNDER WITH THE FRONTAL
PASSAGE AND INCLUDE GUSTY WINDS FOR THE POTENTIAL. TIMING WAS
PUSHED BACK A COUPLE OF HOURS EASTERN CWA BASED ON THE 12Z HI RES
NMM AND LATEST HRRR. OTHERWISE, THIS WILL HAVE TO MONITORED IF
AND WHEN CONVECTION DEVELOPS.

TEMPERATURES SHOULD SLOWLY RISE LATER TONIGHT WITH THE PASSAGE OF
THE WARM FRONT...WITH LOW TEMPERATURES OCCURRING THIS EVENING. NO
BIG CHANGES WERE MADE WITH THE TEMPS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
THE PRECIPITATION SHOULD END FAIRLY QUICKLY WITH THE PASSAGE OF THE
COLD FRONT AND DESCENDING AIR BEHIND THE STRONG SHORT WAVE THAT
PASSES CLOSE TO 1200 UTC WEDNESDAY. CLOUDINESS SHOULD DROP OFF
QUICKLY AS WELL...BUT MAY HOLD ON ACROSS THE HIGHER TERRAIN THE COLD
AIR ADVECTION DURING THE MORNING AND EARLY AFTERNOON HOURS.

THE MAIN CONCERN FOR WEDNESDAY WILL BE WINDS. MODEL SOUNDINGS SHOW
45 TO 50 KNOTS OF WIND AT THE TOP OF THE INCREASING MIXED LAYER...
MAINLY DURING THE AFTERNOON. THE BEST POTENTIAL FOR WIND ADVISORY
GUSTS WOULD BE IN THE HIGHER TERRAIN AND ACROSS NORTHERN AREAS.

BASED ON MODEL SOUNDINGS SHOWING 45 TO 55 KNOTS AT THE TOP OF THE
INVERSION ACROSS NORTHERN AND CENTRAL AREAS. THE BEST GRADIENT PICKS
UP RIGHT BEHIND THE COLD FRONT...WITH THE DEPTH OF THE MIXED LAYER
REACHING 4000 TO 5000 FEET DURING THE AFTERNOON. THIS WOULD ALLOW
ACCESS TO 50 KNOTS OF WIND...ESPECIALLY ACROSS THE HIGHER TERRAIN
AND NEAR THE COAST.

LOW LEVEL LAPSE RATES (TO THE TOP OF THE INVERSION) SHOULD BE NEARLY
ADIABATIC WITH MOSTLY SUNNY SKIES AND COLD AIR ADVECTION UNDERWAY.
BASED ON THIS...A WIND ADVISORY WILL BE ISSUED FOR WEDNESDAY INTO
WEDNESDAY EVENING FOR THE NORTHERN TWO THIRDS OF THE FORECAST AREA.
AGAIN...THE BEST CHANCE OF ADVISORY WIND GUSTS WOULD BE ACROSS THE
SOUTHERN POCONOS AND NORTHERN AREAS...WHERE THE BEST PRESSURE RISES
COINCIDE WITH THE BEST GRADIENT.

HIGH TEMPERATURES WEDNESDAY WILL BE ABOUT 10 DEGREES ABOVE NORMAL AS
THE WARM COLUMN MIXES DOWN AHEAD OF THE COLD AIR ADVECTION AND WARMS
MOST PLACES INTO THE 60S. WHILE TEMPERATURES MAY FALL IN THE
AFTERNOON ACROSS THE HIGHER TERRAIN DURING THE AFTERNOON...STEADY
TEMPERATES ARE MORE LIKELY ELSEWHERE.

WINDS MAY REMAIN UP FOR A TIME WEDNESDAY EVENING AS THE COLD AIR
ADVECTION CONTINUES AND THE DEPTH OF THE MIXED LAYER REMAINS FAIRLY
HIGH. NOT MUCH IN THE WAY OF SENSIBLE WEATHER WITH LOWS BASED MAINLY
ON THE MOS BLEND.

THE NEXT SHORT WAVE IN THE NORTHERN FLOW COMES ACROSS THE FORECAST
AREA DURING LATE AFTERNOON AND EARLY EVENING THURSDAY. MID LEVEL
TEMPERATURES DROP TO NEAR MINUS 29 CELSIUS DURING THE LATE AFTERNOON
AND EARLY EVENING...PROMPTING DECENT VERTICAL VELOCITY. BASED ON THE
TIMING OF THE SHORT WAVE PASSAGE...FOR NOW WILL CARRY A MENTION OF
PRECIPITATION ACROSS THE HIGHER TERRAIN (AND MAINLY NORTH AND WEST
OF THE I 95 CORRIDOR) FOR THURSDAY AFTERNOON AND EVENING.

AFTER THE SHORT WAVE PASSES THURSDAY NIGHT...COLDER TEMPERATURES
WITH GENERALLY FAIR CONDITIONS FOR FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FAIR WEATHER WILL BE ACROSS THE MIDDLE ATLANTIC REGION THIS WEEKEND
AS A SURFACE HIGH PRESSURE SYSTEM WILL BE IN CONTROL OF THE WEATHER.
A LOW WILL BE MOVING BY ACROSS SOUTHERN CANADA...SO A WARM SW FLOW
WILL BE ACROSS THE REGION. TEMPERATURES WILL BE AT OR A LITTLE ABOVE
NORMAL FRI NIGHT INTO SUN. HIGH TEMPERATURES WILL MOSTLY BE IN THE
50S...AND LOW TEMPERATURES WILL BE IN THE 30S.

A STORM TRACK LYING ACROSS THE SOUTHERN PLAINS INTO THE GREAT LAKES
WILL SEND A LOW PRESSURE SYSTEM NORTH OF THE AREA MONDAY AND
TUESDAY. THE SYSTEM WILL PROBABLY BE CLOSE ENOUGH TO SEND SOME EXTRA
CLOUDINESS AND PRECIPITATION TO NORTHERN PARTS OF THE FORECAST AREA.
POPS WERE LEFT IN THE SLGT CHC/LOW CHC RANGE ATTM. CONFID IS LIMITED
WITH THE SYSTEM WITH THE LATEST MODELS OFFERING SOMEWHAT DIFFERENT
SOLUTIONS TODAY COMPARED TO YESTERDAY. TEMPERATURES WILL LIKELY BE
TOO WARM TO SUPPORT ANY FROZEN PRECIPITATION WITH THE SYSTEM. A FEW
FLAKES ACROSS THE SOUTHERN POCONOS WOULD NOT BE TOO SURPRISING
THOUGH.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

OVERNIGHT...06Z TAFS ARE A SLY FLOW MIX OF CIGS 400-1400FT...SCT
SHOWERS AND LLWS. A FINE LINE OF SVR TSTMS APPROACHING FROM DCA
AREA (BOWING AT 0545Z) AND CROSSING PARTS OF OUR FCST AREA BETWEEN
07Z-10Z.

AFTER 10Z TODAY...VFR WITH OCNL CIGS 4000-5000 FT AND A GUSTY WSW
WIND 30-40 KNOTS. BRIEF PERIOD OF MVFR CIGS IN THE 13Z-18Z TIME
FRAME POCONOS.

TONIGHT...VFR WITH DIMINISHING W WIND GUSTS TO LESS THAN 25KTS BY
03Z.  CIRRUS ARRIVES AFTER 06Z.

OUTLOOK THU-SUN...VFR. GUSTS GENERALLY LESS THAN 20 KNOTS EXCEPT
WNW WIND GUSTS 25 KNOTS DURING THE DAYLIGHT HOURS SATURDAY.

&&

.MARINE...
1130 PM UPDATE...GALE WARNING EXPANDED AND REPLACES PREVIOUS SCA.

ADDED THE SVR TSTM WATCH FOR UPPER DEL BAY AT 1222AM.

OVERNIGHT...MARGINAL S 30-35 KT GUSTS IN PROGRESS. FINE LINE
W CDFNT MIGHT PRODUCE A BRIEF G40 KTS.

WEDNESDAY...WSW WIND GUSTS 35-40 KNOTS SHOULD START AROUND 12Z IN
COOLER DRIER AIR ADVECTION.

WEDNESDAY NIGHT...WNW WINDS DIMINISH BUT GUSTS 35-40 KTS MAY
LINGER IN PORTIONS OF THE OUTER ATLC COASTAL WATERS TIL 05Z.

ANOTHER COLD FRONT IS FORECAST TO CROSS THE WATERS LATE THURSDAY.
WINDS BEHIND THIS FRONT WILL BECOME NW AND COULD GUST TO AROUND 25
KT THURSDAY NIGHT. HIGH PRESSURE THEN WILL MOVE BACK IN TO PROVIDE
US WITH FAIR WEATHER FRIDAY INTO THE WEEKEND.

&&

.TIDES/COASTAL FLOODING...
LATEST GUIDANCE INDICATES THAT THERE COULD BE SOME MINOR TIDAL
FLOODING PROBLEMS MAINLY WITH THE AFTERNOON HIGH TIDE ON WEDNESDAY
ALONG CHESAPEAKE BAY AND POSSIBLY ALONG PORTIONS OF DELAWARE BAY.
HOWEVER, IT APPEARS TO BE A MARGINAL EVENT AND WITH CONFIDENCE NOT
VERY HIGH, NO ADVISORIES OR WARNINGS WILL BE ISSUED AT THIS TIME.
AND SINCE WE STILL HAVE ABOUT 24 HOURS BEFORE THE EVENT, WE HAVE
PLENTY OF TIME TO REEVALUATE THE SITUATION.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM EST THIS EVENING
     FOR PAZ054-055-060>062-067>071.
NJ...WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM EST THIS EVENING
     FOR NJZ001-007>010-012>015-017>020-022-025>027.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR ANZ450>452.
     GALE WARNING UNTIL 5 PM EST THIS AFTERNOON FOR ANZ430-431-
     453>455.

&&

SYNOPSIS...HAYES
NEAR TERM...GIGI/GORSE/HAYES
SHORT TERM...HAYES
LONG TERM...O'HARA
AVIATION...DRAG/O'HARA 1253A
MARINE...DRAG 1253A
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Nov 17, 1:53 AM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
153 AM EST WED NOV 17 2010

NJZ001-007>010-012>015-017>020-022-025>027-PAZ054-055-062-069-180700-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-ATLANTIC-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-NORTHAMPTON-BUCKS-
153 AM EST WED NOV 17 2010

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

WINDS MAY GUST TO 40 MPH FROM THE SOUTH AND SOUTHWEST TONIGHT...
ESPECIALLY IN THE HIGHER TERRAIN AND NEAR THE IMMEDIATE COAST.
A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND LOCALLY HEAVY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ016-021-023-024-180700-
SALEM-CUMBERLAND-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
153 AM EST WED NOV 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

WINDS MAY GUST TO 40 MPH FROM THE SOUTH AND SOUTHWEST TONIGHT...
ESPECIALLY NEAR THE IMMEDIATE COAST. A FEW THUNDERSTORMS COULD
PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WEST TO SOUTHWEST WINDS MAY GUST TO 40 MPH AT TIMES WEDNESDAY. IN
ADDITION...MINOR COASTAL FLOODING IS POSSIBLE ALONG THE UPPER
PORTION OF DELAWARE BAY AS WELL NEAR TOLCHESTER AND CAMBRIDGE
MARYLAND ALONG THE UPPER PORTION OF CHESAPEAKE BAY DURING THE
MIDDAY HIGH TIDE CYCLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-180700-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-
153 AM EST WED NOV 17 2010

...SEVERE THUNDERSTORM WATCH 742 IN EFFECT UNTIL 4 AM EST EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WEST TO SOUTHWEST WINDS MAY GUST TO 40 MPH AT TIMES WEDNESDAY. IN
ADDITION...MINOR COASTAL FLOODING IS POSSIBLE ALONG THE UPPER
PORTION OF DELAWARE BAY AS WELL NEAR TOLCHESTER AND CAMBRIDGE
MARYLAND ALONG THE UPPER PORTION OF CHESAPEAKE BAY DURING THE
MIDDAY HIGH TIDE CYCLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ060-061-067-068-070-071-180700-
BERKS-LEHIGH-CHESTER-MONTGOMERY-DELAWARE-PHILADELPHIA-
153 AM EST WED NOV 17 2010

...SEVERE THUNDERSTORM WATCH 742 IN EFFECT UNTIL 4 AM EST EARLY THIS
MORNING...
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   WIND ADVISORY.

WINDS MAY GUST TO 40 MPH FROM THE SOUTH AND SOUTHWEST TONIGHT...
ESPECIALLY IN THE HIGHER TERRAIN AND NEAR THE IMMEDIATE COAST.
A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND LOCALLY HEAVY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>452-180700-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
153 AM EST WED NOV 17 2010

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-453>455-180700-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
153 AM EST WED NOV 17 2010

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-180700-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
153 AM EST WED NOV 17 2010

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 742 IN EFFECT UNTIL 4 AM EST EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 17, 12:46 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1246 AM EST WED NOV 17 2010

MDZ015-019-020-170645-
CAROLINE MD-QUEEN ANNE'S MD-TALBOT MD-
1246 AM EST WED NOV 17 2010

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...QUEEN ANNE'S AND
TALBOT COUNTIES...

AT 1242 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 44 MILES SOUTHWEST
OF BALTIMORE TO 53 MILES WEST OF EASTON TO 67 MILES SOUTHWEST OF
EASTON...MOVING EAST AT 55 MPH. THE THUNDERSTORMS WILL BE NEAR
TALBOT...COPPERVILLE AROUND 130 AM...WINDYHILL AND CHOPTANK AROUND
145 AM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3867 7622 3873 7625 3872 7631 3866 7635
      3874 7635 3877 7640 3875 7635 3884 7630
      3884 7638 3889 7637 3890 7636 3890 7632
      3884 7630 3887 7625 3882 7621 3890 7620
      3890 7593 3870 7584 3867 7595 3856 7604

HAYES
Special weather statement, Nov 17, 12:47 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1247 AM EST WED NOV 17 2010

NJZ001-008-010-170645-
MORRIS NJ-SOMERSET NJ-SUSSEX NJ-
1247 AM EST WED NOV 17 2010

...A STRONG THUNDERSTORM WILL AFFECT MORRIS...SOMERSET AND SUSSEX
COUNTIES...

AT 1246 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MORRISTOWN...MOVING NORTH AT 55 MPH. THE
THUNDERSTORM WILL BE NEAR PARSIPPANY AROUND 1245 AM...MOUNTAIN
LAKES...KINNELON AROUND 100 AM AND HIGHLAND LAKE AROUND 115 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 4120 7437 4118 7437 4109 7449 4104 7449
      4105 7444 4101 7439 4100 7430 4096 7427
      4089 7431 4089 7433 4087 7433 4069 7443
      4076 7465 4123 7444 4123 7443

HAYES
Special weather statement, Nov 17, 12:50 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1250 AM EST WED NOV 17 2010

NJZ012>014-170645-
EASTERN MONMOUTH NJ-MIDDLESEX NJ-WESTERN MONMOUTH NJ-
1250 AM EST WED NOV 17 2010

...STRONG THUNDERSTORMS WILL AFFECT MIDDLESEX AND MONMOUTH
COUNTIES...

AT 1246 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF NEW BRUNSWICK TO 12 MILES SOUTHWEST OF SANDY HOOK TO 19 MILES
SOUTH OF SANDY HOOK...MOVING NORTHEAST AT 50 MPH. THE THUNDERSTORMS
WILL BE NEAR SOUTH AMBOY AND PERTH AMBOY AROUND 100 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4021 7399 4026 7413 4036 7447 4059 7430
      4060 7421 4057 7420 4055 7423 4047 7426
      4044 7420 4046 7412 4041 7399 4044 7402
      4047 7401 4047 7399 4043 7396 4032 7396

HAYES
Special weather statement, Nov 17, 1:11 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
111 AM EST WED NOV 17 2010

PAZ054-060-170715-
BERKS PA-CARBON PA-
111 AM EST WED NOV 17 2010

...STRONG THUNDERSTORMS WILL AFFECT BERKS AND CARBON COUNTIES...

AT 108 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 45 MILES WEST OF
LEHIGHTON TO 28 MILES WEST OF LANCASTER...MOVING NORTHEAST AT 45
MPH. THE THUNDERSTORMS WILL BE NEAR STRAUSSTOWN AROUND 200 AM AND
TRESCKOW AROUND 215 AM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4053 7634 4052 7630 4054 7618 4057 7614
      4058 7608 4086 7596 4091 7600 4094 7593
      4044 7613 4036 7623 4047 7640 4050 7644

HAYES
Special weather statement, Nov 17, 1:23 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
123 AM EST WED NOV 17 2010

PAZ054-060-061-170730-
BERKS PA-CARBON PA-LEHIGH PA-
123 AM EST WED NOV 17 2010

...STRONG THUNDERSTORMS WILL AFFECT BERKS...CARBON AND LEHIGH
COUNTIES...

AT 118 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 42 MILES WEST OF
LEHIGHTON TO 31 MILES SOUTHWEST OF LANCASTER...MOVING NORTHEAST AT
40 MPH. THE THUNDERSTORMS WILL BE NEAR STRAUSSTOWN AROUND 145
AM...WOMELSDORF...PORT CLINTON AROUND 200 AM...WERNERSVILLE...
WEATHERLY AROUND 215 AM...TEMPLE AND SHILLINGTON AROUND 230 AM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4054 7618 4060 7605 4059 7603 4064 7600
      4074 7578 4084 7594 4091 7600 4100 7575
      4105 7578 4109 7578 4114 7568 4104 7565
      4079 7568 4020 7599 4050 7644

HAYES
Special weather statement, Nov 17, 1:44 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
144 AM EST WED NOV 17 2010

DEZ001-MDZ008-PAZ060-067-068-070-170745-
BERKS PA-CECIL MD-CHESTER PA-DELAWARE PA-MONTGOMERY PA-NEW CASTLE DE-
144 AM EST WED NOV 17 2010

...STRONG THUNDERSTORMS WILL AFFECT BERKS...CECIL...CHESTER...
DELAWARE...MONTGOMERY AND NEW CASTLE COUNTIES...

AT 140 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 28 MILES SOUTHWEST
OF LANCASTER TO 22 MILES NORTH OF BALTIMORE TO 12 MILES NORTHEAST OF
BALTIMORE...MOVING NORTHEAST AT 55 MPH. THE THUNDERSTORMS WILL BE
NEAR ROCK SPRINGS...RICHARDSMERE AROUND 200 AM...MOUNT VERNON...
HOMEVILLE AROUND 215 AM...WEST CHESTER...LORANE AROUND 230 AM...
PUGHTOWN AND CHESTER SPRINGS AROUND 245 AM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3973 7615 3978 7607 3987 7601 3992 7601
      4003 7595 4011 7595 4014 7590 4025 7606
      4044 7575 4022 7552 3995 7543 3955 7609
      3965 7617 3969 7623 3972 7624

HAYES

The radar

The Dover AFB radar (KDOX), 74 km away, was scanning. The volume nearest the first event began at 06:54 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
November 17, 1:55 AM EST
Where
Kent County, 2.36 mi NW of Chestertown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.241, -76.105

A severe thunderstorm knocked down a telephone pole at the intersection of Maryland State Route 514 and Mary Morris Road in Chestertown.

Thunderstorm Wind, Talbot

When
November 17, 1:55 AM EST to 2:05 AM EST
Where
Talbot County, St Michaels to Easton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.780, -76.220

A severe thunderstorm knocked down numerous trees from St. Michaels east through Easton. The greatest concentration of wind damage occurred southwest of Easton. Trees were knocked down near Peachblossom Creek on Old Country Road. A sailboat in one garage was damaged by a downed tree. On Bailey's Neck Road, dozens of trees were knocked down. One downed tree shattered the roof of a garage. A couple of homes in the area suffered siding damage and had outdoor furniture damaged.

Thunderstorm Wind, Talbot

When
November 17, 1:58 AM EST
Where
Talbot County, Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.680, -76.170

A severe thunderstorm knocked down a couple of trees and wires in Oxford.

Thunderstorm Wind, Queen Anne'S

When
November 17, 2:10 AM EST
Where
Queen Anne'S County, 3.38 mi SSW of Ruthsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.955, -75.975

A severe thunderstorm knocked down a couple of trees near Queen Anne. One tree fell across Crouse Mill Road.

Thunderstorm Wind, Caroline

When
November 17, 2:20 AM EST to 2:25 AM EST
Where
Caroline County, Denton to Federalsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.880, -75.820

A line of severe thunderstorms knocked down several trees and wires from Denton southeast through Federalsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2010Every state in 2010This day in weather historyWarnings in Maryland, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266707, 266710, 266711, 266714, 266713.